Oregon, 2004

Lightning Strike in Oregon, August 4, 2004

August 4, 2004 · NWS PDT · 1 event in 1 county or zone

Lightning struck a home in Bend, which blew out a water heater and a coffee maker. The lightning then traveled through the plumbing to a neighbor's home, where a young boy received a minor shock while taking a bath.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Lightning struck a home in Bend, which blew out a water heater and a coffee maker. The lightning then traveled through the plumbing to a neighbor's home, where a young boy received a minor shock while taking a bath. The boy was shaken but recovered quickly from the incident. Some plastic plumbing parts were scorched by the lightning strike. The property damage from this event is estimated at $1,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 4, 1:00 PM PST, 7 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 1:00 PM PST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
200 PM PDT WED AUG 4 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. THUNDERSTORMS HAVE
DEVELOPED ACROSS CENTRAL AND NE OREGON THIS AFTERNOON AND SHOULD
INCREASE IN AREAL COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON
AND EVENING HOURS.  STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR CENTRAL AND NE OREGON AND SE WASHINGTON
THROUGH 8 PM.  WIND SHEAR IS IMPRESSIVE...AND ORGANIZED CONVECTION
IS LIKELY ONCE A WAVE IN NORTHERN CALIFORNIA LIFTS NORTHEASTWARD AND
ENHANCES LIFT. A SECONDARY WAVE ROTATING ALONG THE BOTTOM OF AN
UPPER TROUGH OFF THE EASTERN PACIFIC WILL SWING NE AND ACROSS THE
REGION TONIGHT FOR SCATTERED NOCTURNAL THUNDERSTORMS.  TOUGH
DECISION ON WHAT WILL HAPPEN ONCE THIS WAVE EXITS THE REGION
THURSDAY MORNING.  WHILE THE ETA RUN SHOWS A BREAK IN PRECIPITATION
THURSDAY AFTERNOON...THE GFS SHOWS ANOTHER WEAK WAVE MOVING EAST OF
THE CASCADES FOR POSSIBLE SHOWERS AND THUNDERSTORMS.  THE ETA AND
GFS DIFFER SIGNIFICANTLY WITH THE STRENGTH OF THE TROUGH AS IT
PUSHES EAST OF THE CASCADES FRIDAY AND FRIDAY NIGHT.  THE GFS IS
MUCH STRONGER WITH THE TROUGH AND IS THE MOST PREFERRED.  HAVE A
DIFFICULT TIME BELIEVING THE TROUGH WILL DAMPEN AS ADVERTISED BY THE
ETA.  THEREFORE...HAVE CONTINUED THE CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...ESPECIALLY IN OUR WA ZONES.
SMITH

.LONG TERM...SATURDAY THROUGH WEDNESDAY...A RIDGE OF HIGH PRESSURE
WILL BEGIN TO BUILD OVER THE PACIFIC NORTH ON SATURDAY...AND WILL
STRENGTHEN THROUGH EARLY NEXT WEEK.  AS A RESULT...DRY WEATHER IS
EXPECT.  A GRADUAL WARMING TREND WILL ALSO OCCUR...WITH TEMPERATURES
ONCE AGAIN PUSHING INTO THE 90S ACROSS MUCH OF THE REGION BY
MONDAY.  PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 064 083 056 082 / 030 030 020 010
WALLA WALLA         067 083 058 083 / 030 030 020 010
TRI-CITIES          065 085 054 085 / 040 020 010 010
YAKIMA              061 084 052 082 / 040 030 010 020
HERMISTON           066 084 054 084 / 040 020 010 010
ELLENSBURG          060 081 054 078 / 040 030 010 020
REDMOND             052 080 047 080 / 030 020 010 010
LA GRANDE           056 081 049 082 / 030 030 020 010
JOHN DAY            057 083 051 083 / 030 030 020 010
THE DALLES          064 081 059 081 / 040 030 010 010
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SEVERE THUNDERSTORMS WATCH UNTIL 8 PM FOR
     DESCHUTES...CROOK...WHEELER..GRANT...WALLOWA...
     UNION...UMATILLA...MORROW...GILLIAM...SHERMAN...AND
     WASCO COUNTIES.
WA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR WALLA WALLA AND
     COLUMBIA COUNTIES.
&&

85
Hazardous weather outlook, Aug 4, 7:20 PM PST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OREGON
820 PM PDT WED AUG 4 2004

ORZ041>050-WAZ024>030-051200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
820 PM PDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THUNDERSTORMS
     EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
     CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN
     (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
     MOUNTAINS, EASTERN COLUMBIA RIVER GORGE (OR), NORTH CENTRAL
     OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN (OR), FOOTHILLS OF
     THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

A TROUGH OF LOW PRESSURE OFF THE WEST COAST WILL MOVE SLOWLY INLAND
OVERNIGHT SPREADING MOISTURE ACROSS THE REGION. THE ATMOSPHERE IS
UNSTABLE...SO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS THURSDAY
          EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE
          SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
          COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA),
          NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE
          (OR), LOWER COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE
          MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN
          DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS INTERIOR OREGON
AND WASHINGTON EARLY WEDNESDAY AIDING IN THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS. INSTABILITY WILL BE MORE LIMITED THAN ON WEDNESDAY SO
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS MINIMAL AT THIS TIME
OVER MUCH OF THE AREA...EXCEPT OVER WALLOWA COUNTY WHERE A STRONG
STORM IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING...MAINLY ACROSS
THE COLUMBIA BASIN AND FOOTHILLS OF THE BLUE MOUNTAINS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

In the hours before

Local storm report, Aug 4, 4:18 PM PST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
518 PM PDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MILTON-FREEWATER        45.93N 118.39W
08/04/2004  0.75 INCH        UMATILLA           OR   PUBLIC

0445 PM     HAIL             MILTON-FREEWATER        45.93N 118.39W
08/04/2004  0.75 INCH        UMATILLA           OR   PUBLIC

0517 PM     HAIL             WALLOWA                 45.57N 117.53W
08/04/2004  0.50 INCH        WALLOWA            OR   TRAINED SPOTTER

&&

TEXTDEMO
Local storm report, Aug 4, 4:23 PM PST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
523 PM PDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             LONG CREEK              44.71N 119.10W
08/04/2004  0.88 INCH        GRANT              OR   PUBLIC

&&

TEXTDEMO
Local storm report, Aug 4, 4:40 PM PST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
540 PM PDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             ENTERPRISE              45.43N 117.28W
08/04/2004  0.50 INCH        WALLOWA            OR   TRAINED SPOTTER

0525 PM     HAIL             6 NE FOSSIL             45.06N 120.13W
08/04/2004  0.88 INCH        WHEELER            OR   TRAINED SPOTTER

&&

TEXTDEMO
Local storm report, Aug 4, 6:05 PM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
705 PM PDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 W STARKEY             45.22N 118.46W
08/04/2004  0.75 INCH        UNION              OR   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, Aug 4, 6:19 PM PST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
719 PM PDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             6 SE SISTERS            44.23N 121.46W
08/04/2004  0.50 INCH        DESCHUTES          OR   TRAINED SPOTTER

            0.25 TO 0.50 INCH HAIL

0150 PM     HAIL             1 N CAMP POLK           44.45N 121.64W
08/04/2004  0.50 INCH        JEFFERSON          OR   TRAINED SPOTTER

            0.5 INCH HAIL MIXED WITH A FEW SNOW CRYSTALS.

0215 PM     HAIL             8 SE SISTERS            44.21N 121.43W
08/04/2004  0.75 INCH        DESCHUTES          OR   TRAINED SPOTTER

            0.75 INCH HAIL.

0250 PM     FUNNEL CLOUD     20 SE PENDLETON         45.47N 118.53W
08/04/2004                   UMATILLA           OR   NWS EMPLOYEE

            WISPY FUNNEL CLOUD VISIBLE FROM NWS OFFICE. FUNNEL WAS
            ALSO REPORTED BY PUBLIC FROM PDT AIRPORT. THE FORMATION
            APPEARED TO BE A GUSTNADO.

0300 PM     HAIL             2 W STARKEY             45.22N 118.46W
08/04/2004  0.75 INCH        UNION              OR   TRAINED SPOTTER

0300 PM     HAIL             STARKEY                 45.22N 118.42W
08/04/2004  0.75 INCH        UNION              OR   TRAINED SPOTTER

0320 PM     HAIL             9 W MEACHAM             45.51N 118.61W
08/04/2004  0.50 INCH        UMATILLA           OR   TRAINED SPOTTER

            HEAVY ONE-HALF INCH HAIL.

0335 PM     HAIL             8 E MISSION             45.67N 118.67W
08/04/2004  0.75 INCH        UMATILLA           OR   NWS EMPLOYEE

            PENNY SIZED HAIL AND HEAVY RAIN AT MILE MARKER 224 ON
            I-84.

0346 PM     HAIL             8 W NORTH POWDER        45.03N 118.08W
08/04/2004  0.50 INCH        UNION              OR   PUBLIC

            ONE-HALF INCH HAIL AND HEAVY RAIN OCCURRING OVER ELEVATED
            TERRAIN.

0420 PM     WILDFIRE         19 NW APPLETON          46.01N 121.52W
08/04/2004                   KLICKITAT          WA   TRAINED SPOTTER

            2 LIGHTNING INDUCED WILDFIRES WERE STARTED ON MT. ADAMS.

0430 PM     HAIL             MILTON-FREEWATER        45.93N 118.39W
08/04/2004  0.75 INCH        UMATILLA           OR   PUBLIC

0445 PM     HAIL             MILTON-FREEWATER        45.93N 118.39W
08/04/2004  0.75 INCH        UMATILLA           OR   PUBLIC

0510 PM     HAIL             LONG CREEK              44.71N 119.10W
08/04/2004  0.88 INCH        GRANT              OR   PUBLIC

0517 PM     HAIL             WALLOWA                 45.57N 117.53W
08/04/2004  0.50 INCH        WALLOWA            OR   TRAINED SPOTTER

0525 PM     HAIL             6 NE FOSSIL             45.06N 120.13W
08/04/2004  0.88 INCH        WHEELER            OR   TRAINED SPOTTER

0530 PM     HAIL             ENTERPRISE              45.43N 117.28W
08/04/2004  0.50 INCH        WALLOWA            OR   TRAINED SPOTTER

0630 PM     HAIL             14 WSW HEPPNER          45.35N 119.55W
08/04/2004  0.50 INCH        MORROW             OR   PUBLIC

            UP TO HALF INCH HAIL REPORTED ALONG HEPPNER/CONDON
            HIGHWAY. 0.54 INCHES OF RAIN FELL ALSO.

&&

JWM
Special weather statement, Aug 4, 7:00 PM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
800 PM PDT WED AUG 4 2004

ORZ041>050-050400-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-EAST COLUMBIA RIVER
GORGE OR-FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY
OR-JOHN DAY VALLEY OR-LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON
OR-OCHOCO-JOHN DAY HIGHLANDS OR-WALLOWA COUNTY OR-
INCLUDING THE CITIES OF...BEND...CONDON...ENTERPRISE...HEPPNER...
HERMISTON...JOHN DAY...LA GRANDE...MADRAS...MAUPIN...
MILTON-FREEWATER...MORO...PENDLETON...PRINEVILLE...REDMOND AND THE
DALLES
800 PM PDT WED AUG 4 2004

...SEVERE THUNDERSTORM WATCH #709 HAS EXPIRED...
THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND
NORTHEAST OREGON AND SOUTHEAST WASHINGTON HAS EXPIRED. SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE REGION THE
REMAINDER OF THE EVENING. HOWEVER...THE THREAT FOR WIDESPREAD SEVERE
WEATHER HAS DIMINISHED.

The radar

The Medford radar (KMAX), 237 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Deschutes

When
August 4, 8:30 PM PST
Where
Deschutes County, Bend
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.915, -121.228 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419030.